A 62-year-old female patient presented with dysphagia and retrosternal pain for 2 months. The patient was diagnosed with right breast cancer (T2N1M0) 4 months ago. She did not undergo surgery or any radiation treatment because of metastatic breast cancer in the right axillary lymph node. Therefore, she received TEC chemotherapy including albumin paclitaxel, doxorubicin hydrochloride liposome injection and cyclophosphamide for 4 cycles. She developed severe mouth ulcers, painful swallowing and large areas of skin pigmentation with overlying scaliness after every chemotherapy session (Figure 1). Over time, she experienced progressively worsened dysphagia and started vomiting after eating. Ultimately, she could swallow only liquid food.
Figure 1 Skin changes Large areas of black pigmentation on the whole body with overlying scaliness, accompanied by chapped skin.
Physical examination revealed she had malnutrition and hair loss after chemotherapy. Surprisingly, her skin throughout her body showed large areas of skin pigmentation with overlying scaliness and skin cracks. The laboratory results showed that she had mild hypoproteinemia and hypokalemia. And her carcinoembryonic antigen level was 6.02 ng/mL. Upper gastrointestinal radiography showed significant stenosis of the middle and lower third of the esophagus with a filling defect and stiffening of the canal wall, which indicated esophageal cancer (Figure 2A). A computed tomography (CT) scan of the chest showed a narrow esophageal cavity and thickened esophageal wall (Figure 2B). Upper gastrointestinal endoscopy revealed that the lumen of the lower esophagus (35 cm from the incisor) was severely narrow, with ulceration above the stenosis (Figure 3). The histological results revealed inflammatory fibrinous necrosis and granulation tissue with a small amount of resurgent epithelial cells but no obvious tumor cells (Figure 4).
According to the skin damage and oral ulcers after each chemotherapy session, as well as endoscopic manifestations and pathological features, the esophageal stenosis was considered to be caused by esophageal mucosal injury due to chemotherapy drugs.
Considering the greater risk of esophageal perforation and tracheoesophageal fistula caused by esophageal dilatation, a naso-intestinal tube was inserted to start enteral nutrition support. The naso-intestinal tube was unobstructed, and the patient had no nausea or vomiting. The patient’s right breast tumor shrank slightly after chemotherapy and was considered to be stable. Later, she underwent modified radical mastectomy for right breast cancer under general anesthesia. She has been followed up for more than 2
months with gradually improving dysphagia.